Alert archive / Alabama / Wind Advisories in 2018
Wind Advisory 4, NWS Huntsville, AL
NWS Huntsville, AL issued this wind advisory at Dec 26, 2018, 3:04 PM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Dec 27, 2018, 12:00 AM CST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2018, 3:04 PM CST (21:04 UTC)
- In effect from
- Dec 27, 2018, 12:00 AM CST
- Expired
- Dec 28, 2018, 12:00 AM CST
- In force
- 24 hr
- Issued by
- NWS Huntsville, AL
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068 WWUS74 KHUN 262104 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 304 PM CST Wed Dec 26 2018 ...Wind Advisory in effect from Midnight tonight through 12 AM Friday... .An increasing surface pressure gradient combined with a strong low level jet will result in strong southeast winds tonight through Thursday night. ALZ001>010-016-TNZ076-096-097-280600- /O.NEW.KHUN.WI.Y.0004.181227T0600Z-181228T0600Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 304 PM CST Wed Dec 26 2018 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT CST THURSDAY NIGHT... The National Weather Service in Huntsville has issued a Wind Advisory, which is in effect from midnight tonight to midnight CST Thursday night. * WINDS...Southeast 20 to 25 mph with gusts up to 35 mph. * TIMING...From midnight tonight to midnight CST Thursday night. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * LOCATIONS...Portions of north central, northeast and northwest Alabama and southern middle Tennessee. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph for 3 hours, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$ 30
4 follow-up statements
022 WWUS74 KHUN 271212 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 612 AM CST Thu Dec 27 2018 ...Wind Advisory in Effect through Midnight... ALZ001>010-016-TNZ076-096-097-280600- /O.CON.KHUN.WI.Y.0004.000000T0000Z-181228T0600Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 612 AM CST Thu Dec 27 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WINDS...Southeast 15 to 25 mph with gusts up to 40 mph. * TIMING...Until midnight CST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * LOCATIONS...Portions of north central, northeast and northwest Alabama and southern middle Tennessee. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph for 3 hours, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
673 WWUS74 KHUN 272040 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 240 PM CST Thu Dec 27 2018 ...Wind Advisory has been adjusted for timing this evening... ALZ001>005-007-008-016-TNZ076-096-280000- /O.EXT.KHUN.WI.Y.0004.000000T0000Z-181228T0000Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Morgan-Marshall- Cullman-Moore-Lincoln- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Decatur, Albertville, Boaz, Guntersville, Arab, Cullman, Lynchburg, and Fayetteville 240 PM CST Thu Dec 27 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * WINDS...Southeast 15 to 25 mph with gusts up to 45 mph. * TIMING...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * LOCATIONS...Portions of north central, northeast and northwest Alabama and southern middle Tennessee. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph for 3 hours, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$ ALZ006-009-010-TNZ097-280600- /O.CON.KHUN.WI.Y.0004.000000T0000Z-181228T0600Z/ Madison-Jackson-DeKalb-Franklin TN- Including the cities of Huntsville, Scottsboro, Fort Payne, Rainsville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 240 PM CST Thu Dec 27 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WINDS...Southeast 15 to 25 mph with gusts up to 45 mph. * TIMING...Until midnight CST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * LOCATIONS...In Alabama, Madison, Jackson and DeKalb Counties. In Tennessee, Franklin TN County. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph for 3 hours, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$ KDW
882 WWUS74 KHUN 272326 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 526 PM CST Thu Dec 27 2018 ...Wind Advisory in effect through Midnight... ALZ001>005-007-008-016-TNZ076-096-280600- /O.EXT.KHUN.WI.Y.0004.000000T0000Z-181228T0600Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Morgan-Marshall- Cullman-Moore-Lincoln- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Decatur, Albertville, Boaz, Guntersville, Arab, Cullman, Lynchburg, and Fayetteville 526 PM CST Thu Dec 27 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WINDS...South 15 to 25 mph with gusts up to 40 mph. * TIMING...Until midnight CST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * LOCATIONS...Portions of north central, northeast and northwest Alabama and southern middle Tennessee. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph for 3 hours, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$ ALZ006-009-010-TNZ097-280600- /O.CON.KHUN.WI.Y.0004.000000T0000Z-181228T0600Z/ Madison-Jackson-DeKalb-Franklin TN- Including the cities of Huntsville, Scottsboro, Fort Payne, Rainsville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 526 PM CST Thu Dec 27 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WINDS...Southeast 15 to 25 mph with gusts up to 40 mph. * TIMING...Until midnight CST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * LOCATIONS...In Alabama, Madison, Jackson and DeKalb Counties. In Tennessee, Franklin TN County. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph for 3 hours, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
370 WWUS74 KHUN 280554 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 1154 PM CST Thu Dec 27 2018 ...Wind Advisory will expire at Midnight CST Tonight... ALZ001>010-016-TNZ076-096-097-280700- /O.EXP.KHUN.WI.Y.0004.000000T0000Z-181228T0600Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 1154 PM CST Thu Dec 27 2018 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT... The Wind Advisory will be allowed to expire at midnight as winds have diminished, however a few gusts below 35 mph may persist for a few more hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Dec 26, 2:58 PM CST, 6 minutes earlier.
Area forecast discussion, Dec 26, 2:58 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
258 PM CST Wed Dec 26 2018
.NEAR TERM...(Tonight)
Issued at 257 PM CST Wed Dec 26 2018
Surface pressures continue to drop as the surface low deepens over
West Texas. The deepening upper level cutoff low will continue to
progress northeastward from the Southwest into the Central Plains.
Meanwhile, several rounds of upper level vorticity will rotate around
the cutoff low and cause precipitation to begin late tonight. Rain
will begin as early as midnight, but most likely around 3 AM tonight.
The deepening surface trough, combined with the persistent wedge of
high pressure over the Mid Atlantic, will increase the surface
pressure gradient. Sustained wind speeds will frequently exceed 25
mph with gusts near or in excess of 30-35 mph. Therefore, a Wind
Advisory will be in effect from midnight tonight through 12 AM
Friday. Due to increasing cloud cover, look for low temperatures
tonight to only bottom out near 50 F.
.SHORT TERM...(Thursday through Friday)
Issued at 257 PM CST Wed Dec 26 2018
Heavier rainfall begins to move into Northern Alabama near sunrise
tomorrow as a cold front slowly progresses through the Deep South.
Due to the multiple rounds of upper level vorticity rotating through
the area, there should be several rounds of precipitation. Model
guidance continues to suggest the potential for brief breaks in the
rainfall tomorrow afternoon or evening. However, the heaviest rain
potential should be ahead of the cold front tomorrow night through
early Friday morning. There remains some uncertainty with the timing
of the heaviest rainfall, but total rainfall for tomorrow and Friday
will be between 1 and 3 inches with locally higher amounts.
Therefore, a Flash Flood Watch has been issued for all counties from
6 PM Thursday through 9 AM Friday to encompass the range of model
solutions for the heaviest rainfall.
Strong storms are still not expected due to phasing issues between
favorable wind profiles and sufficient energy to form thunderstorms.
The low-level jet has trended more north and west of the area, but
this should still help fuel several rounds of rainstorms. Elevated
and perhaps some surface instability will approach Northern Alabama
behind a warm front progressing northward from the Gulf. However,
this warm front should not begin to affect the area until late
Thursday evening, at which point the low level jet should be north of
the area. Only isolated thunderstorms are possible late Thursday
evening through Friday morning, due to the limited availability of
instability. Any CAPE that does progress into the area overnight
Thursday should stay elevated.
Persistent cloud cover will result in low diurnal temperatures
ranges. Look for highs in the upper 50s to low 60s on Thursday with
low temperatures only getting down to the mid 50s. The cold front
will progress through Northern Alabama Friday morning, ending the
potential for heavy rainfall. Lingering showers are possible through
the day Friday, but otherwise, look for gradually clearing skies from
west to east as high temperatures reach the mid 60s.
Impacts expected:
-Strong winds beginning tonight and continuing through Thursday will
create hazardous driving conditions. Vehicles should exercise
extreme caution when driving at this time, especially in higher
elevations where wind speeds and directions can rapidly change.
-Several rounds of heavy rainfall are expected Thursday and Friday.
This will result in nuisance flooding in low lying and flood prone
areas. Creeks and rivers may rise into action or minor flood stage.
Those with interests in flashier basins should closely monitor river
gauges and forecasts.
-Moist soils from prolonged rainfall combined with strong and gusty
winds will create favorable conditions for shallow trees to be
uprooted.
What could go wrong with this forecast:
-If the warm front and instability arrive sooner than forecast, this
may overlap with the favorable wind profiles for severe weather.
Although unlikely, this would increase the potential for strong to
severe storms with wind damage and frequent lightning being the
primary threats.
-With several rounds of heavy precipitation expected, if these
"bands" set up over the same area, then the flooding threat will be
higher.
.LONG TERM...(Friday night through Tuesday)
Issued at 257 PM CST Wed Dec 26 2018
The extended portion of the forecast begins 00Z Saturday, in-between
systems traversing the CONUS. The first is departing off to the NE
that brought Round 1 of rainfall to the region, and the next is
developing over the Desert SW, which will bring Round 2 of rainfall
to the area this weekend.
Aside from exacerbating any lingering flooding conditions across the
area, the other story for the extended revolves around
inconsistencies in model timing/strength of upper level features. The
GFS is quicker in its progression of the Desert SW system translating
Ewrd, and the ECMWF is slower, but more widespread with the rainfall
associated with this next system. As such, this makes quite a mess
for PoP forecasting the first half of, and again later next week.
Overall, this much is clear: a second round of moderate to heavy
rainfall will occur quickly on the heels of a recent round of
moderate/heavy rainfall late this weekend, which will exacerbate any
ongoing flooding concerns on area creeks and rivers. Levels won't be
back down to baseflow before yet another round of rainfall occurs,
and when it falls on overly saturated grounds, will convert to all
runoff. This will cause additional rises on creeks/rivers across the
area, lingering into at least the middle of next week.
The Desert SW system will quickly skirt NE of the area by Monday
afternoon, with a more expansive upper low over the Great Lakes
dragging a cold front through the region to finally end the rainfall
late Tuesday. Again, timing discrepancies exist between the models
with the ECMWF about a day later than the GFS, so some tweaks are
certainly warranted beyond Tuesday. In fact, though both models show
another system moving across the area late in the extended, whereas
the GFS is dry with its passage, the ECMWF shows another round of
moderate/heavy rainfall with its passage. This would certainly
aggravate ongoing flooding issues, and would most definitely cause
further rises on creeks/rivers late next week and into the weekend.
Stay tuned for further updates on the evolving hydro situation as we
head into next week.
Temperatures during this time will be seasonable, topping out in the
lower/middle 50s (with upper 50s expected by next Monday). In the
wake of the cold front by midweek, though, temperatures will tumble
into the 40s for highs Tuesday/Wednesday, with morning lows falling
into the upper 20s to end the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1211 PM CST Wed Dec 26 2018
Current VFR conditions with light cirrus streaming in from the west
will be short-lived today. A strong upper-level cutoff low will
bring gusty winds late tonight. Expect winds to pick up near 10 kts
across the area this afternoon with gusts over 20 kts beginning
around midnight tonight. A low-level jet will cross the region early
tomorrow morning, so a wind shear group has been added for southerly
to southeasterly winds near 50-60 kts around 2000 ft. Rain will move
into the area from west to east, beginning as early as midnight, but
most likely around 09Z. Moderate rainfall will begin around sunrise
and periods of moderate to heavy rain will continue through tomorrow
with isolated thunderstorms possible.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from midnight tonight to midnight CST Thursday night
for ALZ001>010-016.
Flash Flood Watch from Thursday evening through Friday morning for
ALZ001>010-016.
TN...Wind Advisory from midnight tonight to midnight CST Thursday night
for TNZ076-096-097.
Flash Flood Watch from Thursday evening through Friday morning for
TNZ076-096-097.
&&
NEAR TERM...30
SHORT TERM...30
LONG TERM...12
AVIATION...30
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Dec 26, 2:54 PM CST, 10 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 254 PM CST Wed Dec 26 2018 ALZ001>010-016-TNZ076-096-097-271200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 254 PM CST Wed Dec 26 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Heavy rainfall and a few thunderstorms will occur Thursday afternoon into early Friday. Rainfall amounts of 1 to 3 inches are expected, with the higher amounts falling over Cullman, Marshall, Jackson, and Dekalb Counties. This will cause rises on area creeks and rivers into the weekend. A Wind Advisory is in effect from midnight through midnight Friday night for wind gusts of 30-35mph. In addition, a Flash Flood Watch is in effect from 6 PM CST Thursday night through 9 AM CST Friday morning. Please refer to these products for additional information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 12
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 3:05 PM CST | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 42 hr |
Nearby
Wind Advisories in Alabama, 2018Wind Advisories in Tennessee, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.